Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Product integration over infinite intervals. I. Rules based on the zeros of Hermite polynomials

Authors: William E. Smith, Ian H. Sloan and Alex H. Opie
Journal: Math. Comp. 40 (1983), 519-535
MSC: Primary 65D32
MathSciNet review: 689468
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper discusses both theoretical properties and practical implementation of product integration rules of the form \[ \int _{ - \infty }^\infty {k(x)f(x) dx \approx \sum \limits _{i = 1}^n {{w_{ni}}f({x_{ni}}),} } \] where f is continuous, k is absolutely integrable, the nodes $\{ {x_{ni}}\}$ are roots of the Hermite polynomials ${H_n}(x)$, and the weights $\{ {w_{ni}}\}$ are chosen so that the rule is exact if f is any polynomial of degree $< n$. Convergence of the rule to the exact integral as $n \to \infty$ is proved for a wide class of functions f and k (including singular or oscillatory functions k), and rates of convergence are estimated. The rules are shown to have the property of asymptotic positivity, and as a consequence exhibit good numerical stability. Numerical calculations for some practical cases are presented, which show the method to be computationally effective for integrands (including highly oscillatory ones) that decay suitably at infinity. Applications of the method to integration over $[0,\infty )$ are also discussed.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D32

Retrieve articles in all journals with MSC: 65D32

Additional Information

Keywords: Numerical integration, infinite interval, product integration, interpolation, Hermite polynomials
Article copyright: © Copyright 1983 American Mathematical Society